Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Honolulu, HI

August 21, 2017Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 21, 2017, 2:36 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 2:36 PM HST (00:36 UTC)
Expired
Aug 21, 2017, 5:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 78 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 0.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WGHW50 PHFO 220036
FFWHFO
HIC009-220330-
/O.NEW.PHFO.FF.W.0014.170822T0036Z-170822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
236 PM HST MON AUG 21 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 530 PM HST

* At 232 PM HST, radar indicated heavy rain over Upcountry Maui with 
  rates greater than 3 inches per hour falling over drainages 
  flowing into Makawao and Pukalani. Heavy rain has also developed 
  over the West Maui Mountains and over the Ulupalakua and Wailea 
  areas. Rainfall is expected to continue through the afternoon 
  hours.

* Locations in the warning include but are not limited to...
  Kahului, Honokohau, Kahakuloa, Haliimaile, Lahaina, Paia, 
  Wailuku, Keokea, Olowalu, and Waihee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 530 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Maui in
Maui County.

LAT...LON 2062 15644 2079 15647 2080 15651 2078 15654
      2081 15663 2089 15669 2093 15670 2101 15667
      2104 15660 2102 15656 2090 15648 2095 15629
      2093 15624 2082 15609

$$

Kodama
2 follow-up statements
430 
WGHW70 PHFO 220140
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
340 PM HST MON AUG 21 2017

HIC009-220330-
/O.CON.PHFO.FF.W.0014.000000T0000Z-170822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
340 PM HST MON AUG 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

At 333 PM HST...heavy rainfall continues over portion of the island 
of Maui. The most intense rainfall cores were over the Haleakala 
slopes above Kula and along the West Maui Mountains over the 
Kahakuloa and Waihee drainage basins. Heavy rainfall has also spread 
to the windward slopes of Haleakala and are affecting portions of 
the Hana Highway between Paia and Keanae. 

Locations in the warning include but are not limited to...
Kahului, Honokohau, Kahakuloa, Haliimaile, Lahaina, Paia, Makawao,
Wailuku, Keokea, Olowalu, Wailea and Waihee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 530 PM HST if heavy rain
persists.

LAT...LON 2062 15644 2079 15647 2080 15651 2078 15654
      2081 15663 2089 15669 2093 15670 2101 15667
      2104 15660 2102 15656 2090 15648 2095 15629
      2093 15624 2082 15609

$$

Kodama
469 
WGHW70 PHFO 220317
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
517 PM HST MON AUG 21 2017

HIC009-220326-
/O.CAN.PHFO.FF.W.0014.000000T0000Z-170822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
517 PM HST MON AUG 21 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...

Weather radar showed that heavy rain has ended. 

LAT...LON 2062 15644 2079 15647 2080 15651 2078 15654
      2081 15663 2089 15669 2093 15670 2101 15667
      2104 15660 2102 15656 2090 15648 2095 15629
      2093 15624 2082 15609

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:48 AM HST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 21, 9:48 AM HST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
948 AM HST Mon Aug 21 2017

.SYNOPSIS...
Trade winds will prevail through the week as a ridge remains to
our north. Tropical moisture overrunning the islands from the east
will maintain muggy conditions with enhanced showers through
Tuesday. Instability aloft will introduce a slight chance of
thunderstorms. Drier and windier conditions will return Wednesday
as the ridge strengthens to our north.

&&

.DISCUSSION...
Morning satellite, lightning, and radar data show moderate trade
showers moving into windward areas, along with and area of thunderstorms
about 100 miles northwest through north of Kauai. The thunderstorms
are forming under an upper low that is moving slowly southward,
bringing cooler temperature aloft and instability to the
atmosphere. Showers are expected to increase statewide this
afternoon with land heating lending some extra oomph at the
surface to combine with the instability of the upper low. The
combination of the nearby upper low, afternoon land heating, and
enhanced low level moisture will bring the chance of thunderstorms
and locally heavy showers both this afternoon and possibly again
Tuesday afternoon. Overnight, showers will focus mainly over
windward slopes and mountain areas with passing showers over
leeward locations. The elevated low level moisture has brought
uncomfortable conditions with dew points in the low to mid 70's.
Muggy conditions will continue through Tuesday.

The upper level low will push southwest near Kauai tonight and
Tuesday maintaining instability over the western islands. By
Wednesday, the low is expected to move farther west of Kauai with
ridging building over the state from the east. A slight chance of
thunderstorms is possible mainly near Kauai and Oahu through
Tuesday. The possibility of afternoon upslope thunderstorms over
the Big Island will remain through Tuesday due to the elevated
terrain, enhanced low level moisture, and slight instability.

Outside of the thunderstorm threat, the general weather pattern
will consist of windward clouds and showers merging with
afternoon and evening leeward clouds and showers. By Wednesday,
the upper low will be far west of the islands, and the ridge to
the north is expected to rebound and drive stronger trade winds
across local waters. More stable conditions will prevail as
ridging aloft builds over the state.

&&

.AVIATION...
A ridge of high pressure north of the state will keep moderate
trade winds in place through tonight. Clouds and showers will
favor windward and mauka areas, but daytime heating will result in
showers across leeward areas as well. An unstable airmass over
the islands may also result in thunderstorms across portions of
the island chain this afternoon into early this evening. MVFR and
lower conditions will become more common as shower coverage and
intensity increases across the state this afternoon into this
evening. Otherwise, MVFR cigs/vsbys should remain primarily
confined to windward and mauka locales.

AIRMET Sierra remains in effect for mountain obscuration on the
island of Oahu. Conditions should improve here later this
morning. This afternoon, mountain obscuration will likely become
an issue once again across portions of the State, and will issue
AIRMETs as conditions develop.

&&

.MARINE...
A cold front far to the north of the Hawaiian Islands has weakened
the subtropical ridge of high pressure resulting in moderate trade
winds across the region. As the front moves eastward, high
pressure north of the state will strengthen and increase the trade
winds. The trades are expected to reach Small Craft Advisory
criteria on Tuesday for the normally windier channels between the
islands and the coastal waters south of the Big Island.

The above-mentioned upper level low will continue to produce a
slight chance for thunderstorms over coastal and offshore waters
through Tuesday. The highest risk is for the waters in the west
half of the forecast area. More stable and drier conditions are
expected on Wednesday and through the second half of the week.

Surf is expected to remain small through the week. East-facing
shores should see a slight increase in surf heights as the trade
winds rebuild on Tuesday. A longer period east swell may also
arrive during the second half of the week as a result of tropical
cyclone activity in the eastern Pacific. South-facing shores may
see a slight increase in surf this weekend from a swell train that
originated from a Tasman Sea gale. A small background southeast
swell is also expected through the forecast period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

Morrison...Discussion
Kodama...Marine
Jelsema...Aviation

In the hours before

Special weather statement, Aug 21, 12:49 PM HST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1249 PM HST Mon Aug 21 2017

HIZ002>004-220300-
Kauai Windward-Kauai Leeward-Kauai Mountains-
1249 PM HST Mon Aug 21 2017

Thunderstorms forming over and near Kauai will bring dangerous
cloud to ground lightning and strong gusty winds through the
afternoon. Lightning can strike up to 10 miles away from a
thunderstorm. Seek safe shelter inside a building or vehicle.

Morrison
Special weather statement, Aug 21, 2:01 PM HST, 35 minutes before
Special Weather Statement
National Weather Service Honolulu HI
201 PM HST Mon Aug 21 2017

HIZ023>028-220400-
Kona-South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
201 PM HST Mon Aug 21 2017

Strong thunderstorms will continue to affect the Big Island
through the remainder of the afternoon. Dangerous cloud to ground
lightning, strong gusty winds of up to 50 mph, and torrential
rainfall can be expected with the strongest storms. Remember, if
you can hear thunder, you are close enough to be struck by
lightning. Seek safe shelter inside a building or a vehicle.
Local storm report, Aug 21, 2:13 PM HST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
213 PM HST MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     LIGHTNING        SE KILAUEA              22.21N 159.41W
08/21/2017                   KAUAI              HI   TRAINED SPOTTER

            NUMEROUS THUNDER AND LIGHTNING STRIKES WITHIN 2 MILES OF
            LOCATION OF SPOTTER.

&&

VALMANZA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:07 PM HSTSpecial Marine WarningHFO113 min
Aug 21, 2:12 PM HSTFlash Flood WarningHFOKauai9 hr
Aug 21, 2:47 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 21, 3:56 PM HSTSpecial Marine WarningHFO2 hr
Aug 21, 5:48 PM HSTSpecial Marine WarningHFO117 min
Aug 22, 3:19 AM HSTSmall Craft AdvisoryHFO5 days

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.